Overdose

OverdoseAn overdose occurs when a person consumes too much of one substance or a mixture of substances. Though not always fatal, overdosing can quickly become a serious situation where immediate action is necessary as such it is important to know the warning signs of an overdose and how best to react.

What is an Overdose?

An overdose is a response from the human body when it becomes overwhelmed by a substance or a mix of substances and enters a critical state. This can occur when the person takes more than the recommended amount or takes enough to overwhelm and harm their body’s systems.

An overdose can occur accidentally or be intentional. A person can overdose on any substance whether prescription, over-the-counter, legal, or illegal. It can happen at any time to anyone who uses or comes across substances, whether a chronic user or exposed for the first time. In many cases, an overdose can prove fatal if not treated quickly. The severity of the overdose will depend on the drug, the amount taken, and the physical and medical condition of the person who overdosed.

Depressant Overdose

Depressants work on affecting our central nervous system to help reduce our anxiety levels. These drugs lower your blood pressure, heart rate, and breathing levels to induce a calming effect. However, in high dosages this can result in respiratory failure, shallow breathing, clammy skin, and a weak pulse.

Opioid Overdose

Opioids in proper use work to slow down our body’s receptors and dull sensations of pain. However, when the body is overwhelmed by opioids, major functions may have difficulty functioning leading to slowed breathing, change in mood, and fluctuations in temperature leading to extremities changing to a bluish color from the lack of oxygen circulating through the body.

Alcohol Overdose

Though the body generally can process alcohol safely at the rate of one unit an hour, when you drink more than your body can process, alcohol will spread throughout the body leading to an alcohol overdose, or alcohol poisoning. Signs of alcohol poisoning include mental confusion, irregular breathing, loss of color, vomiting, and disorientation.

Stimulant Overdose

Simulants work on our central nervous system just like depressants but have the opposite effect. These drugs increase heart rate, raise blood pressure, and breathing to help give a sense of energy when used properly. In high doses, these benefits can overwork the cardiovascular system leading to respiratory failure, irregular heartbeats, seizures, and hallucinations.

Signs and Symptoms

It is not always easy to determine an overdose as symptoms may be similar to some of the substance’s effects. The symptoms of overdose will also vary depending on the substance, person, and amount taken. Some general symptoms or signs of overdose may include:

  • Abnormal Breathing
  • Agitation
  • Convulsions
  • Dilated Pupils
  • Disorientation
  • Drowsiness
  • Hallucinations
  • Irregular Heart Rate
  • Nausea
  • Temperature Changes
  • Unconsciousness
  • Vomiting

What To Do If You Suspect An Overdose

In an emergency, it is important to try and stay calm. A person may also not realize they are experiencing an overdose if they are under the influence. If you witness or suspect a person overdosing, call 911 immediately. Overdoses do not always occur suddenly, as sometimes symptoms occur gradually and can go unnoticed. Do not assume a person is asleep if they are unresponsive. Check the person’s heart rate, breathing, and ask questions to see how responsive they are. Do not leave the person alone. If the person is passed out, lay them on their side in case they vomit, this will prevent choking. Remember that each person responds differently, and signs of an overdose can be difficult to predict. If necessary and able, provide CPR. If you are untrained, the emergency operator on the phone can walk you through the process.

Treatment

Treatment for an overdose varies depending on the substance and the situation. Information regarding the substance, amount taken, and the time the substance was taken can be extremely helpful with the success of treatment. It is also important to mention if the patient has any underlying medical problems that may be affected by the substance or react unfavorably to treatment.

General treatment steps for a patient who is overdosing can include clearing the airway or providing a breathing tube, inducing vomiting to remove the substance, attempting to absorb the substance with activated charcoal, and using IV therapy to help the body flush out the substance. In some cases, an antidote can be used for certain drug overdoses such as using naloxone to reverse the effects of a heroin overdose.

For more information on overdose or schedule a consultation, contact the Addiction Recovery Center of Virginia today.

Office Hours

Monday: 9:00am – 4:00pm
Tuesday: 9:00am – 4:00pm
Wednesday: 9:00am – 4:00pm
Thursday: 9:00am – 4:00pm
Friday: 9:00am – 4:00pm
Saturday: 9:00am – 4:00pm
Sunday: Closed

Appointments

We will do our best to accommodate your busy schedule. Request an appointment today!

Call Us: (757) 645-3558

Font Resize
Contrast
Call Us Text Us